Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 2016, 2:42 PM CDT for 5 counties in Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 2:42 PM CDT (19:42 UTC)
- Expired
- Jul 4, 2016, 3:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:48 PM CDT | TSTM WND DMG | 5 E Hartsville, TN | MANY LIMBS DOWN ACROSS THE AREA. |
| Jul 4, 3:15 PM CDT | TSTM WND DMG | 4 Nw Hartsville, TN | POWER OUTAGES ON HONEYSUCKLE LANE DUE TO LIMBS FALLING ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
012
WUUS54 KOHX 041942
SVROHX
TNC111-159-165-169-189-042015-
/O.NEW.KOHX.SV.W.0096.160704T1942Z-160704T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE...
EASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
TROUSDALE COUNTY IN MIDDLE TENNESSEE...
NORTHERN WILSON COUNTY IN MIDDLE TENNESSEE...
MACON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 315 PM CDT
* AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
JULIET... OR 7 MILES SOUTH OF GALLATIN...MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...LAFAYETTE...HARTSVILLE...HENDERSONVILLE...
MOUNT JULIET...WESTMORELAND...DICKERSON CHAPEL RECREATION AREA...
BLEDSOE CREEK STATE PARK...DIXON SPRINGS...
PLEASANT SHADE AND BETHPAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3664 8624 3663 8602 3636 8583 3635 8584
3615 8644 3630 8658 3665 8628
TIME...MOT...LOC 1942Z 240DEG 49KT 3627 8648
HAIL...<.75IN
WIND...60MPH
$$
211 follow-up statement
100
WWUS54 KOHX 041955
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT MON JUL 4 2016
TNC111-159-165-169-189-042015-
/O.CON.KOHX.SV.W.0096.000000T0000Z-160704T2015Z/
SMITH TN-SUMNER TN-TROUSDALE TN-WILSON TN-MACON TN-
255 PM CDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN SMITH...EASTERN SUMNER...TROUSDALE...NORTHEASTERN WILSON
AND MACON COUNTIES...
AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
HARTSVILLE...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...LAFAYETTE...HARTSVILLE...WESTMORELAND...
DICKERSON CHAPEL RECREATION AREA...BLEDSOE CREEK STATE PARK...
DIXON SPRINGS...PLEASANT SHADE AND BETHPAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3664 8624 3663 8602 3636 8583 3635 8584
3620 8630 3629 8640 3636 8652 3665 8628
TIME...MOT...LOC 1955Z 240DEG 49KT 3636 8629
HAIL...<.75IN
WIND...60MPH
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:06 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 4, 2:06 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Nashville TN 206 PM CDT MON JUL 4 2016 .DISCUSSION... Scattered showers and thunderstorms are ongoing around Middle Tennessee at forecast time. These storms have shown some indications of strengthening over the last hour or two, which has sparked the need for a Severe Thunderstorm Watch across our northern counties. Current analysis shows a quasi-stationary boundary stretching across the lower Ohio Valley swwd into MO and a surface low near the MO/IL state line. This surface low has helped to strengthen the bulk shear values across KY, with some 25-30 kt values dipping into northern Middle Tennessee. It's this shear, coupled with CAPE values in the 1500-2000 J/KG range that are helping to organize this afternoon's activity. However, that's not the end of the story. An upper level trough currently over the central plains is expected to enter the region this evening. As it does so, additional thunderstorm development will ensue. The problem is, increased shear values are expected to make their way into the mid-state at the same time. While we will begin to lose the heating of the day by 7 pm, there should still be enough instability remaining across the region to interact with the incoming shear to organize more activity this evening. Expectations are for storms to develop upstream late this afternoon and move into the mid-state this evening. Unfortunately, this is likely to put a damper on evening Independence Day activities. Have bumped evening PoPs into the categorical range through midnight. Not sure whether or not another Severe Thunderstorm Watch will become necessary, however, if these storms can organize, we will see a straight line wind threat develop and an additional watch may need to be issued. On top of the severe weather potential, PWATs of around 2 inches are plaguing the area. This means rainfall that does occur is going to be very efficient. Counties along the KY state line saw quite a bit of rain last night -- some reports of 2 to 3.5 inches have been seen. Because of this and the potential for another 1 to 2 inches in a short period of time this evening, we will continue the Flash Flood Watch for these counties through Tuesday morning. This second wave should come to an end after midnight, but (isn't there always one of those?) models are indicating a third upper level impulse could bring more showers and thunderstorms into the state by early Tuesday morning. The good news is that without a surface low to provide shear for organization, these should be general thunderstorms at best. Precipitation should slowly wane throughout the day on Tuesday and we should be dry Tuesday night. The rest of the forecast is going to be characterized by very summer- like conditions. Afternoon highs in the upper 80s and low 90s and a chance of afternoon showers and thunderstorms, lasting into the evening hours, each day. Each day will present an opportunity for strong gusty winds due to afternoon instability values being high. If there's one day I would say PoPs would be a little lower (just a slight chance of afternoon precip), I would say it's Friday as some upper level ridging works into the region. However, that will be short lived as another boundary (one similar to today) will drop into the TN Valley Saturday. && .AVIATION... 18Z TAF DISCUSSION. With temps approaching convective levels, shower and tstm activity will increase with time. Look for coverage to increase further still as pva swings across the area tonight. Some gusty winds will be prevalent in subsidence zones and also with the convection that occurs later. 00z to 06z should be the most active period for the strongest storms. Cigs will lower to mvfr levels and ifr at times later tonight. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 88 74 92 76 / 80 50 30 50 20 Clarksville 73 87 73 91 75 / 80 30 20 40 20 Crossville 69 81 68 85 68 / 70 60 40 50 40 Columbia 73 87 73 91 74 / 80 50 30 50 20 Lawrenceburg 72 86 72 90 73 / 70 60 30 50 20 Waverly 72 87 74 91 75 / 80 30 20 40 20 && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning FOR Clay-Macon- Montgomery-Pickett-Robertson-Stewart-Sumner. && DISCUSSION......Unger AVIATION........21
Hazardous weather outlook, Jul 4, 5:04 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 504 AM CDT MON JUL 4 2016 TNZ005>011-051030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT- 504 AM CDT MON JUL 4 2016 ...FLASH FLOOD WATCH FOR EXTREME NORTHERN MIDDLE TENNESSEE THROUGH 7 AM CDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS BECOMING WIDESPREAD ACROSS THE EXTREME NORTH... ESPECIALLY THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY DOWNPOURS MAY PRODUCE FLASH FLOODING OF LOW LYING AND POORLY DRAINED AREAS. A FLASH FLOOD WATCH IS POSTED FOR ALL OF EXTREME NORTHERN MIDDLE TENNESSEE UNTIL 7 AM TUESDAY... INCLUDING ALL COUNTIES THAT BORDER KENTUCKY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLASH FLOODING, WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE. TNZ023>034-056>066-075-077>080-093>095-051030- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 504 AM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE...ESPECIALLY THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY DOWNPOURS MAY PRODUCE BRIEF PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLASH FLOODING, WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE. 19
In the hours before
Special weather statement, Jul 4, 2:20 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT MON JUL 4 2016
TNZ008-027-028-041945-
DAVIDSON TN-SUMNER TN-WILSON TN-
220 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...SOUTH
CENTRAL SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 245 PM CDT...
AT 219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NASHVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...HENDERSONVILLE...MOUNT JULIET...LAKEWOOD...
HERMITAGE...OLD HICKORY...BELINDA CITY...RURAL HILL...
ANTIOCH AND PERCY PRIEST LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MIDDLE TENNESSEE.
LAT...LON 3639 8644 3618 8627 3609 8650 3610 8652
3609 8652 3608 8654 3609 8655 3608 8655
3603 8667 3621 8680
TIME...MOT...LOC 1919Z 240DEG 49KT 3615 8671
21Local storm report, Jul 4, 2:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND DMG 2 WNW FRANKLIN 35.94N 86.88W
07/04/2016 WILLIAMSON TN PUBLIC
PICTURE OF A LARGE LIMB DOWN ON A TREE NEAR FRANKLIN
HIGH SCHOOL. TIME IS WHAT WAS REPORTED TO US. NO ECHOS
ON RADAR.
&&
EVENT NUMBER OHX1600677
FBThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:04 PM CDT | Special Weather Statement | OHX | Stewart | 41 min |
| Jul 3, 7:10 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
| Jul 3, 11:46 PM CDT | Areal Flood Advisory | OHX | Stewart | 119 min |
| Jul 4, 3:15 AM CDT | Flash Flood Watch | OHX | Clay, Macon, Montgomery, Pickett, Robertson, Stewart and 1 more | 23 hr |
| Jul 4, 2:20 PM CDT | Special Weather Statement | OHX | Davidson | 25 min |
| Jul 4, 3:08 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith, Wilson | 37 min |
| Jul 4, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon, Smith, Sumner, Trousdale | 34 min |
| Jul 4, 3:18 PM CDT | Special Weather Statement | OHX | Davidson, Sumner | 42 min |
| Jul 4, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Pickett | 23 min |
| Jul 4, 3:40 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Pickett | 35 min |
| Jul 4, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Putnam | 28 min |
| Jul 4, 4:01 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 59 min |
| Jul 4, 4:25 PM CDT | Special Weather Statement | OHX | Montgomery | 50 min |
| Jul 4, 4:36 PM CDT | Special Weather Statement | OHX | Sumner | 24 min |
| Jul 4, 4:41 PM CDT | Special Weather Statement | OHX | Williamson | 34 min |
| Jul 4, 4:56 PM CDT | Special Weather Statement | OHX | Fentress | 34 min |
| Jul 4, 5:00 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 45 min |
| Jul 4, 5:11 PM CDT | Special Weather Statement | OHX | Rutherford | 34 min |
| Jul 4, 6:16 PM CDT | Special Weather Statement | OHX | Davidson | 44 min |
| Jul 4, 6:58 PM CDT | Special Weather Statement | OHX | Davidson | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.